Rx for readers

I am a healthy 24-year-old man who really enjoys trekking on weekends and holidays. But I suffer a lot from blisters.

By
September 28, 2006 13:56
3 minute read.
walking feat 88 298

walking feat 88 298. (photo credit: )

 
X

Dear Reader,
As you can imagine, more people are reading The Jerusalem Post than ever before. Nevertheless, traditional business models are no longer sustainable and high-quality publications, like ours, are being forced to look for new ways to keep going. Unlike many other news organizations, we have not put up a paywall. We want to keep our journalism open and accessible and be able to keep providing you with news and analyses from the frontlines of Israel, the Middle East and the Jewish World.

As one of our loyal readers, we ask you to be our partner.

For $5 a month you will receive access to the following:

  • A user experience almost completely free of ads
  • Access to our Premium Section
  • Content from the award-winning Jerusalem Report and our monthly magazine to learn Hebrew - Ivrit
  • A brand new ePaper featuring the daily newspaper as it appears in print in Israel

Help us grow and continue telling Israel’s story to the world.

Thank you,

Ronit Hasin-Hochman, CEO, Jerusalem Post Group
Yaakov Katz, Editor-in-Chief

UPGRADE YOUR JPOST EXPERIENCE FOR 5$ PER MONTH Show me later Don't show it again

Rx For Readers welcomes queries from readers about medical problems. Experts will answer those we find most interesting. Write Rx For Readers, the Jerusalem Post, POB 81, Jerusalem 91000, fax your question to Judy Siegel-Itzkovich at (02) 538-9527, or e-mail it to jsiegel@jpost.com, giving your initials, age and residence I am a healthy 24-year-old man who really enjoys backpacking and trekking on weekends and holidays. But I suffer a lot from blisters on my feet, even though I wear expensive high-top shoes. Do you have any advice on how to avoid getting them? - Y.R., Ness Ziona Dr. Fred Trayers of the Wilderness Medical Society in Kansas comments: Blisters, which are the bane of many a backcountry traveler, are caused by a number of factors. Excess weight, wetness, dryness and many other variables can result in the friction between two surfaces. Eventually the heat from the friction causes a separation of skin layers that allows for fluid to enter. In short, a blister is born. Like other medical problems encountered in the wilderness, prevention is the key. Reduce the load you carry, either by losing weight if you are overweight or taking a few kilos out of your pack. Insert padded insoles or arch supports into your boots, which helps to distribute pressure evenly over the plantar surface of the foot. Your footwear shouldn't be too tight or too loose. Always allow for a "break-in" period. It's advisable to place a barrier between the footwear and the potential point of blister formation. Using a barrier such as adhesive bandages or even duct tape lets the friction fall between the barrier and the footwear - not your skin. Wear two pairs of socks at once: A smooth, thin, snug-fitting synthetic sock worn against the skin will tend to move with the foot, while a thick, woven sock will tend to move with the footwear. As a result, friction occurs between the two layers of socks. Try lubricants and antiperspirants. For short hikes, petroleum jelly (Vaseline) and drying powders can help. For longer hikes, antiperspirants containing aluminum chloride hexahydrate have a proven beneficial effect by reducing the amount of perspiration that can form on the skin surface. If a blister manages to form and considerable fluid has accumulated, it should be drained and then covered with a protective dressing. In any case, an irritating blister won't last forever. Healing and recovery occurs in 48 hours. I am a 78-year-old male with some problems. I have been taking 20 mgs of Lipitor (a statin) for over 10 years and Ocuvite to prevent an eye problem that four of my brothers suffered from. I often feel weak, so I have been taking Acamol for more energy. I take 2 mgs of Cadex to allow me to sleep better though I still get up to go to the bathroom every two or three hours during the night. I often cannot fall back to sleep quickly for maybe an hour, which causes me to wake up late and feel like I must go to sleep again in the morning. My daughter told me I should take a vitamin, I think A or C, to help my memory problems. I forget names of my friends and family members and words and items I know in my mind but cannot say. My wife tells me to take vitamin B-complex to help my memory. Is there anything I can do about all of this? H.F., Ra'anana Prof. A. Mark Clarfield, chairman of geriatrics at Soroka University Medical Center in Beersheba, replies: With respect to the medications you are taking, only your family doctor, who should have comprehensive information about all of your medications as well as your present and past illnesses, can help you with this issue. This query cannot be dealt with from afar. As for vitamins, almost all older people who are eating a normal diet need no other dietary supplement for general health. To date, with respect to memory problems, there is no good scientific evidence that vitamins help and some that they may even do harm if taken in excess. Many older persons suffer from declining ability to remember names and places and most often this is not a sign of disease. If you are concerned, and especially if the memory problems are worsening, your family doctor can send you to one of the many memory clinics around the country that can give you a full assessment of your memory and other brain functions.

Related Content

[illustrative photo]
September 24, 2011
Diabetes may significantly increase risk of dementia

By UNIVERSITY OF MICHIGAN HEALTH SYSTEM